Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

On medicine for diabetes. Started stomach problem after taking losartan. Colonoscopy normal. Any solution?

Aug 2012
User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 362 Questions
I have been taking losartan 25 mg once a day for 2 months. I seem to be having stomach problems. I am a diabetic i also take januvia 100mg once day and amaryl 1mg in evening prontin 20 mg twice a day and xanax 1 mg at night. I have a upper gi endoscopy and colonscopy and everyhting was normal. I continue to not be able
digest my food. When I eat my my stomach hurts and i have continue pain in my upper back left side and i feel naseau and food back up in the my throat. The doctors claims that my gallbaladder and pancreas is ok. I think they are missing sometime. I should be able to eat without pain and constant burping all day. Please help.Do not know what to do. I have lost 15 pounds in 6 weeks. I only weighed 135 before.
had a kidney stone removed two weeks ago. The doctors all seems to think this caused all my digestive problems. The stoene is gone and I continue to have pain in my upper bacl left side and can not eat.
Posted Sun, 10 Mar 2013 in Digestion and Bowels
Answered by Dr. Madhuri Patil 1 hour later
Hi there.

Please get your Hemoglobin, total count, differential count, TSH, ESR, chest X XXXXXXX breast mammogram and ultrasound abdomen plus pelvis done as a part of routine evaluation in a lady of 58 years old who is having weight loss. I understand you have not been able to eat normal quantity of food and that is the main reason but still such a weight loss (more than 10% of your original weight) warrants evaluation by other tests. I hope your sugars are well maintained and no highs are contributing to the weight loss.
Coming to your burning pain in epigastric region, I read a tablet named Prontin 20 mg taken twice a day. Is that Pantoprazole 20 mg? I do not know what is this medication for. Please let me know the generic name for the same. If it is Pantoprazole then you need to change it to Pantoprazole 40 mg twice a day. It should be available over the counter. Also taking one antibiotic treatment by drug like tinidazole will help by getting rid of parasitic infection if any. Parasitic infections also cause the symptoms you are getting. Kindly see your general physician for its prescription.
Any person with a history of kidney disorder is supposed to undergo tests like serum calcium, serum phosphate, serum albumin, liver function tests, alkaline phosphatase and 24 hour urinary calcium levels. This is to rule out mineral imbalance causing the kidney stones and to rule out future possibility of the stone recurrence.
Please let me know your reports and any change in symptoms after taking pantoprazole plus Tinidazole kind of medications. Take care.
Above answer was peer-reviewed by
Follow-up: On medicine for diabetes. Started stomach problem after taking losartan. Colonoscopy normal. Any solution? 2 hours later
My blood sugars were well controlled before I started having stomach problems and the kidney stone issue. Now my blood sugars are running high around 200 or over after a meal if I can eat. before meals around 138. any advice on how to lower them
Answered by Dr. Madhuri Patil 7 hours later
Increased dose of Tab Amaryl will give you better sugar results. In view of weight loss and burning epigastrium addition of Metformin is ruled out.
Kindly see your doctor for increasing the dose of Amaryl. Januvia can be continued with same dose.
For epigastric discomforts, try softly cooked rice with mild accompaniments instead of any bread items. Eat less meat as the protein increases acid secretion and hence the whole symptoms. Yogurt in place of cheese or milk will give a lot of relief. Try not to consume any fruit drinks/ juices. Start your day with breakfast of wholesome fresh fruits like oranges, watermelon, pears, other types of melons etc. Avoid apples, kiwi fruits for a few days. All these dietary changes can make huge difference along with tab Pantoprazole.
Please get back for any further query. Take care.
Above answer was peer-reviewed by
Follow-up: On medicine for diabetes. Started stomach problem after taking losartan. Colonoscopy normal. Any solution? 2 days later
Do you think the losartan 25 mg is causing my stomach issues. I am scheduled for a gastric empying test. Do you think the amaryl increase will causes problems with my stomach? I am taking a probotics once a day. Should I eat brown rice or white rice. White rice is high is carbs which could cause a sugar spike. I am taking Pantoprazole 20 mg twice a day. Can i eat rye seedless bread instead of whole wheat
What can I eat that will add calories and not causes stomach problems. I am going to increase the Pantoprazole to 40mg twice a day my Doctor advice after speaking with you. If you give any other advice would appreicate it. Thank you for your concern and help
Answered by Dr. Madhuri Patil 1 hour later
Losartan or Amaryl both are not known to cause stomach problem. You need to increase the dose of Amaryl for the sugars.
Brown rice is always better but make sure to cook it very soft. If you like white rice, make sure you cook it with good amount of vegetables to lower the carb contents as well as the glycemic index.Keep hold on wheat/ rye bread items- the yeast used in them will cause more acidity and gastric trouble. Wheat porridge will be on other hand a good replacement to brown rice. You get the broken wheat in most of the storelines in the US.
Taking probiotic/ fresh yogurt is great and as I mentioned minimise the cheese, direct milk and other protein XXXXXXX items for time being. The irritated mucosa of stomach will heal with Pantoprazole and dietary modifications. Please read my above mentioned instructions for other food items.
Eating more of carbs from rice- brown or white will help you stabilize the weight, avoid weight loss, if not direct weight gain. Fresh fruits and nuts (plant proteins are ok), dry grapes, fresh dates and yogurt will add to calories without any gastric trouble. Make sure to monitor sugars while making these changes.
Anyway you have to keep in mind that once your dietary intake increases your need for anti-diabetes medications will go up irrespective of what you eat- sweet tasting items (like dry fruits), rice or low GI items. So the Amaryl dose will have to be raised accordingly by your doctor. Januvia dose cannot be increased beyond what you are taking.
I hope this helps. Let me know if anything else you need to know. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor